Texas, 2016Flash Flooding and Damaging Wind in Texas, May 31, 2016
May 31, 2016 · NWS EWX · 6 events in 5 counties and zones
A weak upper level trough moved across the southern plains and combined with a conditionally unstable airmass to develop an area of thunderstorms that became a mesoscale convective system. These storms produced heavy rain that led to flash flooding and one storm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough moved across the southern plains and combined with a conditionally unstable airmass to develop an area of thunderstorms that became a mesoscale convective system. These storms produced heavy rain that led to flash flooding and one storm produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 10:00 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 31, 10:00 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1100 AM CDT TUE MAY 31 2016
.UPDATE...
OVERALL FORECAST HAS NOT DEVIATED CONSIDERABLY...AND AS A
RESULT...CONFIDENCE CONTINUES TO INCREASE ON THE POTENTIAL FOR
FLASH FLOODING THROUGH THURSDAY. WITH THE DEVELOPMENT OF
CONVECTION CURRENTLY ACROSS PARTS OF THE PLATEAU AND RIO GRANDE
PLAINS AND COVERAGE EXPECTED TO INCREASE THROUGH THE REST OF THE
AFTERNOON...THE DECISION WAS MADE TO ISSUE A FLASH FLOOD WATCH FOR
THE REST OF THE AFTERNOON THROUGH THURSDAY MORNING. MANY AREAS
ACROSS THE CWA...NAMELY LOCATIONS IN THE HILL COUNTRY...HAVE A
VERY LOW THRESHOLD FOR ADDITIONAL RAINFALL SO ANY CONVECTIVE
RAINFALL THAT DEVELOPS AND MOVES OVER THESE AREAS WILL BE A
SIGNIFICANT CONCERN FOR RE-DEVELOPMENT OF FLASH FLOODING.
QPF VALUES WERE MASSAGED TO REFLECT THE ONGOING CONVECTION AND
WITH THE 12Z GUIDANCE FROM WPC. HOWEVER...MORE REFINEMENT OF QPF
TOTALS WILL COME WITH THE AFTERNOON PACKAGE AS COORDINATED COLLABORATION
WITH WPC AND NEIGHBORS WILL TAKE PLACE THIS AFTERNOON.
IN ADDITION TO THE HEAVY RAIN AND FLASH FLOOD POTENTIAL...SOME OF
THESE CONVECTIVE CELLS MAY BE ABLE TO TAP INTO 2000+ J/KG OF
INSTABILITY AND A WEAKLY CAPPED ENVIRONMENT AND PRODUCE SOME
QUARTER SIZED HAIL AND/OR GUSTY WINDS.
&&
.PREV DISCUSSION... /ISSUED 647 AM CDT TUE MAY 31 2016/
AVIATION... /12Z TAFS/
Rapid refresh models continue to struggle with the unstable
airmass over TX, each run attempting to break out new convection
in the first few hours. Given this poor performance, will revert
back to conventional late spring afternoon/early evening timing
with prob30s reflecting a breaking cap, as the 12z DRT sounding
suggests this could take some time today. The rest of the TAFs
continue to show routine lowering/raising of low cigs from VFR to
IFR and back in the early morning hours and mostly light winds.
Once organized convection develops over part of the area later
today...a more distinct forecast will be possible.
PREV DISCUSSION... /ISSUED 357 AM CDT TUE MAY 31 2016/
SHORT TERM (Today through Wednesday)...
Early this morning, an upper level low centered over southwestern
Arizona is drifting south, a shortwave west of the Big Bend is
moving to the east, and a moist southeasterly lower level flow is
off the Gulf of Mexico. Radars show showers and thunderstorms west
of the Pecos River to the Big Bend and into Mexico and developing
over Rio Grande Plains. Expect these will move across Rio Grande
Plains and Edwards Plateau as other showers and thunderstorms
develop over those same areas as most hi-res models are showing.
The upper level low is forecast to move into northern Sonora state
of Mexico today and across northern Chihuahua state of Mexico on
Wednesday. Expect showers and thunderstorms to develop over
southwestern Texas and the Serranias del Burro of Mexico early
this afternoon, organize into an MCS by evening, and then move
across South Central Texas tonight. PWS rise with pockets near 2
inches with locally heavy rains possible. On Wednesday, a cold
front approaches from the north. Expect showers and thunderstorms
to develop along it and again over the Burros into southwestern
Texas around midday, then organize and move into South Central
Texas during the afternoon into evening. Locally heavy rains are
possible on Wednesday. Some models have slightly different timing
and location resulting in slight uncertainty on rainfall amounts.
Shear and instability are sufficient for isolated strong to severe
storms today through Wednesday.
LONG TERM (Wednesday Night through Monday)...
The upper level low moves into Texas on Thursday and then drifts
or meanders over mainly Central Texas Friday into Saturday. The
GFS shows it slowly pulling away Sunday into Monday, while the
ECMWF keeps it over our area Sunday into Monday. While yesterday's
model runs kept the front north of our area, the latest runs bring
it slowly through our area late Thursday into Friday. With these
latest developments, periods of showers and thunderstorms are
expected with the threat for heavy rains continuing to increase,
and possibly continue into late week or even this weekend should
the system slow as the ECMWF indicate. In addition, there is a
potential for the system to attain warm core characteristics which
along with elevated or surface boundaries could lead to copious
mainly nighttime rainfall amounts. For now, rainfall amounts of 3
to 6 inches are expected across most areas with some totals up to
10 inches possible.
HYDROLOGY...
Due to recent heavy rains making soils saturated in many places,
the potential for new or renewed flooding is high over the next
few days. Flash flood watches will likely be needed over the next
few days, possibly as early as tonight. In addition, some rivers
and streams may rise again out of banks or in flood.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 86 70 82 68 80 / 40 50 70 70 70
Austin Bergstrom Intl Airport 86 70 82 68 79 / 40 50 70 70 70
New Braunfels Muni Airport 86 70 82 68 80 / 40 50 70 70 70
Burnet Muni Airport 84 67 79 66 78 / 40 60 70 70 70
Del Rio Intl Airport 89 71 85 68 83 / 50 60 70 70 60
Georgetown Muni Airport 85 68 81 67 78 / 40 50 70 70 70
Hondo Muni Airport 86 70 83 67 81 / 50 60 70 70 70
San Marcos Muni Airport 85 70 81 67 79 / 40 50 70 70 70
La Grange - Fayette Regional 87 71 83 70 81 / 30 30 70 60 70
San Antonio Intl Airport 86 71 82 69 80 / 50 50 70 70 70
Stinson Muni Airport 87 72 83 70 81 / 50 50 70 70 70
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for the following
counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...
Caldwell...Comal...De Witt...Dimmit...Edwards...Fayette...Frio...
Gillespie...Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...
Kinney...Lavaca...Lee...Llano...Maverick...Medina...Real...Travis...
Uvalde...Val Verde...Williamson...Wilson...Zavala.
&&
Mesoscale/Aviation...24
Synoptic/Grids...TB3
Public Service/Data Collection...30
Hazardous weather outlook, May 31, 2:43 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
343 AM CDT TUE MAY 31 2016
TXZ171>173-183>194-202>209-217>225-228-010845-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
343 AM CDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS FORECAST TODAY INTO TONIGHT WILL BRING A
THREAT FOR LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES. SOILS
OVER MUCH OF SOUTH CENTRAL TEXAS REMAIN SATURATED...AND LOCALIZED
FLASH FLOODING IS POSSIBLE.
THERE IS ALSO A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS ALL
OF SOUTH CENTRAL TEXAS TODAY INTO THIS EVENING. PRIMARY SEVERE
THREATS ARE FOR HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A CONTINUED ACTIVE WEATHER PATTERN WILL PERSIST THROUGH SUNDAY
WITH NUMEROUS ROUNDS OF SHOWERS AND THUNDERSTORMS AND HEAVY
RAINFALL POSSIBLE EACH DAY. ENHANCED CHANCES FOR WIDESPREAD HEAVY
RAINS ARE EXPECTED EARLY WEDNESDAY THROUGH DAYTIME THURSDAY. BETWEEN
TODAY AND THURSDAY...MOST AREAS ARE EXPECTED TO RECEIVE BETWEEN 3
AND 6 INCHES OF RAIN...WITH ISOLATED TOTALS UP TO 10 INCHES
POSSIBLE. THE WET PATTERN IS EXPECTED TO CONTINUE INTO THIS
WEEKEND AS AN UPPER LOW BECOMES ALMOST STATIONARY OVER TEXAS.
IN ADDITION TO THE HEAVY RAIN AND FLOOD THREAT FOR THIS WEEK...A
FEW STORMS WEDNESDAY INTO THURSDAY COULD BRIEFLY BECOME SEVERE
WITH HAIL UP TO 1 INCH AND 60 MPH WINDS POSSIBLE. PLEASE STAY
TUNED FOR FURTHER UPDATES AS IMPACTS FROM POTENTIAL HAZARDS BECOME
MORE CLEAR.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE.
In the hours before
Special weather statement, May 31, 9:42 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1042 AM CDT TUE MAY 31 2016
TXZ171-311630-
LLANO TX-
1042 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
1130 AM CDT...
AT 1040 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CASTELL...OR 15 MILES EAST OF MASON...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE... FIELD CREEK...VALLEY SPRING...CASTELL
AND STATE HIGHWAYS 29 AND 71 WEST OF LLANO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3084 9861 3061 9896 3092 9896 3092 9869
TIME...MOT...LOC 1540Z 230DEG 14KT 3079 9897
PLATT
Flash Flood, Llano
- When
- May 31, 12:15 PM CST to 2:00 PM CST
- Where
- Llano County, 5.39 mi E of Castell to 5.51 mi E of Castell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.710, -98.860
Thunderstorms produced heavy rain that caused flash flooding closing RR152 west of the city of Llano along the Llano River.
Flash Flood, Bandera
- When
- May 31, 2:12 PM CST to 2:30 PM CST
- Where
- Bandera County, 3.76 mi ESE of Bandera Flying L Arp to 5.3 mi NE of Tarpley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.692, -98.996
Thunderstorms produced heavy rain that caused flash flooding closing several roads in Bandera County.
Thunderstorm Wind, Comal
- When
- May 31, 2:15 PM CST
- Where
- Comal County, 2.27 mi SW of Hunter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.780, -98.060
A thunderstorm produced wind gusts estimated at 50 to 60 mph.
Flash Flood, Uvalde
- When
- May 31, 2:34 PM CST to 3:30 PM CST
- Where
- Uvalde County, 1.93 mi ESE of Utopia to 2.15 mi ESE of Utopia
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.610, -99.500
Thunderstorms produced heavy rain that caused flash flooding closing CR354 at Wolf Creek.
Flash Flood, Bexar
- When
- May 31, 2:38 PM CST to 5:30 PM CST
- Where
- Bexar County, 2.54 mi ESE of Wetmore to 2.67 mi ESE of Wetmore
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 29.556, -98.381
Thunderstorms produced heavy rain that caused flash flooding closing Old O'Connor Rd. at Lookout Rd. in northeast San Antonio.
Flash Flood, Comal
- When
- May 31, 2:43 PM CST to 4:45 PM CST
- Where
- Comal County, 0.92 mi NW of Gruene to 0.58 mi NNW of Gruene
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.740, -98.110
The combination of releases from Canyon Lake and heavy rain from thunderstorms sent the Guadalupe River over the Gruene Bridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 31, 2016$5.4 million · EF1 · 15 events
- Hail and Damaging Winds in Texas, May 31, 2016$11 million · 1.75 in hail · 3 events
- Flash Flooding and Hail in Wisconsin, May 31, 2016$15,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 201654 kt wind · 13 events
- Damaging Winds in Florida, May 31, 2016$13,000 · 50 kt wind · 7 events
- Damaging Winds in Georgia, May 31, 20161 injured · 50 kt wind · 4 events
- Damaging Winds in Alabama, May 31, 2016$15,000 · 52 kt wind · 2 events
- Drought in Georgia, May 31, 201610 events
- Tornadoes and Flash Flooding in Oklahoma, May 31, 20161 in hail · 8 events
- Flash Flooding and Hail in Colorado, May 31, 20161 in hail · 7 events
- Drought in Alabama, May 31, 20166 events
- Dense Fog in Virginia, May 31, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634612, 634613, 634614, 634615, 634616, 634617.